• Community Members: Please be respectful of other peoples' opinions within our online community
  • If you’re a healthcare professional, you can now book your spot on our Diabetes UK Professional Conference Here

Teaforme

Member
Relationship to Diabetes
Type 2
Hi
I have been recently diagnosed type 2 diabetes. At the end of February, I experienced blurred vision, alongside being constantly thirsty and having to get up several times a night to pee, so I contacted my GP to request a test for diabetes. My HbA1c came as 85, and I was given an appointment with the GP specialising in diabetes at the end of the month. In the meantime I was advised to reduce carbs, sugar in my diet. This helped improve my vision and I wasn't getting up as often to pee.
After 3 weeks following a low carb/ sugar diet (and eating less than usual as I had totally cut out snacking) I had my GP appointment. The GP was of the opinion I should be able to manage it only with diet. But when they tested my blood sugar level, it was in the high 20s, and the ketone level in my urine was too high, so I was sent straight to hospital. I was monitored there for 2 days, being allowed home overnight having had a slow release insulin injection. Those two days were a bit of a rollercoaster, but they have decided I am type 2 after all. I totally match the profile, being 50 and overweight (size 18), and at no time in the preceding months had I lost weight, which I would have if I had type 1.
Anyway, I am now on metformin, still following a low carb, low sugar diet. The metformin side effects are a constant feeling of nausea, and having upped the dose, I am now having night sweats.
I am testing my sugar levels first thing in the morning and 2 hours after meals. My morning sugar levels before breakfast are still high, still in double figures, but during the day they get into single figures.
I am reasonably active. I average 10K steps a day. But before my diagnosis, I had a couple of months of being much less active as I recovered from pneumonia.
I have been using a steroid inhaler since last November. Although all medical professionals are telling me that hasn't contributed to my blood sugars, the medical info sheet with the inhaler tells me it increases blood sugar levels in 1 in 100 users. I have been on steroids on and off for a decade, sometimes having to carry a steroid user card because of the amount I was on. But I am now only on the steroid inhaler, which is a lower dose than the tablets.
How soon am I likely to get my sugar levels into a normal range? And are the metformin side effects likely to wear off?
 

Dxxoo

Well-Known Member
Relationship to Diabetes
Type 2
Hello and welcome.
 

ianf0ster

Well-Known Member
Relationship to Diabetes
Type 2
Hi @Teaforme You are quite right to suspect that the Steroid may be contributing to your raised BG levels. Some Steroid, and also Statins are well known fo9r that effect.
Your high Fasting BG readings could be caused either to what the previous evening, or 'Dawn Phenomenon' or both.
Dawn Phenomenon is something that many/most Type 2 diabetics have. It's the liver being 'helpful' in pumping some energy (glucose) into our bloodstream in order for us to go and hunt that Mammoth for breakfast.
It is nothing to be too worried about since in most cases it can be halted in its tracks by an almost zero carb breakfast (in my case I used to just have 2 boiled eggs).Which used to start my BG declining again.
Nowadays my fasting BG (while still higher than 'normal'), is in the high 6's to low 7's and so I feel its OK not to eat until I get hungry, which is in the afternoon. It has been said that on a Low Carb way of eating, the Fasting BG is the last reading to go back down into the normal range, and this is certainly the case with me, since my HbA1C is now below even pre-diabetic levels.
 

everydayupsanddowns

Administrator
Staff member
Relationship to Diabetes
Type 1
Welcome to the forum @Teaforme

My impression is that steroids have an established reputation for raising blood glucose levels (there is even a classification of steroid-induced diabetes) - but perhaps it is different with different types and sounds much rarer with the inhaler you are on?

You are making excellent progress from what you’ve said. Morning readings are often a bit stubborn and the last to come down I think.

Actually it can be a much better strategy to aim for a slower and steadier descent, because a rapid change in average BG levels can put stress on the fine blood vessels in the eyes and kidneys.

So don’t worry if it takes a few weeks or months for your levels to get to the range you are hoping for :)
 
Top